Skip to main content

Fentanyl might be hiding in your drugs

23/11/2015
Since 2009, Fentanyl has been linked to at least 655 deaths in Canada – almost 1 every 3 days. In the Vancouver area especially, Fentanyl has been making headlines more frequently as Fentanyl-laced oxycodone, heroin, and other ‘party drugs’ have resulted in the deaths of many recreational drug users.
Given the spike in overdose deaths, it’s believed there is an increased amount of fentanyl in circulation. Those who use these drugs, even on a recreational basis, should be aware of the increased danger, especially as they may be unaware of what they are taking.

Who’s at risk?

In the VCH region the majority of people dying from using fentanyl are not from the Downtown Eastside.  They are mostly recreational drug users who are snorting or smoking drugs. Most people are not aware that there is fentanyl in their drugs.

What makes fentanyl so dangerous?

Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose. This makes it particularly high risk for people who have never used opioids or for people who may mistakenly use fentanyl thinking it is something else.

Prevent an overdose

Follow these tips to reduce the chance of experiencing an overdose:
  • Don’t use alone
  • Start with a small amount
  • Mixing substances, including alcohol, increases risk of overdose
  • Call 911 right away if someone overdoses [e.g. has difficulty breathing or loses consciousness]
  • Make a plan/know how to respond in case of an overdose.
  • Use where help is easily available (e.g. Insite, around other people)
  • Be prepared to give breaths and/ or administer naloxone (Narcan) until help arrives

  • Overdose response training and naloxone kits are available here

Use caution even when handling fentanyl as it can be absorbed through the skin or mucous membranes. Avoid touching your eyes, nose or mouth if you get any on your skin since even small quantities absorbed through skin & mucous membranes can cause serious adverse reactions, including death.

Other resources to check out

Reverse an overdose

Learn about naloxone, and how it can reverse the effects of an opioid overdose.

How to recognize and respond to an overdose

Insite can help

Insite, which provides supervised drug injection services in the Downtown Eastside, has managed overdoses related to fentanyl, VCH staff there have been able to reverse the effects, resulting in zero deaths in the facility.

Fentanyl study

Fentanyl can be prescribed

Fentanyl is sometimes used in the management of complex pain.  It must be prescribed by a physician and the dose should be carefully monitored.
SOURCE: Fentanyl might be hiding in your drugs ( )
Page printed:

Copyright © Vancouver Coastal Health. All Rights Reserved.